Florida, 2012

Funnel Cloud in Florida, July 9, 2012

July 9, 2012 · NWS JAX · 1 event in 1 county or zone

Diurnal convection was triggered by an unstable airmass, the sea breezes and outflow boundaries. A few strong to severe storms developed during the afternoon and evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Diurnal convection was triggered by an unstable airmass, the sea breezes and outflow boundaries. A few strong to severe storms developed during the afternoon and evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 9, 1:23 PM EST, 2 hours 17 minutes earlier.

Area forecast discussion, Jul 9, 1:23 PM EST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
223 PM EDT MON JUL 9 2012

.SHORT TERM...
FEWER CUMULUS ON VISIBLE SATELLITE SHOWS THE LOCATION OF THE
RIDGE AXIS OVER N FL FROM GAINESVILLE TO ST. AUGUSTINE. WATER
VAPOR SHOWS A VORT MAX HAS MOVED ONSHORE NEAR CAPE CANAVERAL AND
ENHANCING CONVECTION AS IT MOVES NORTHWESTWARD. STORMS ARE
BEGINNING ALONG THE SEA BREEZE IN FLAGLER COUNTY AND ALSO SOUTHERN
MARION. HAVE ADJUSTED POPS TO 30-40% EXTREME SOUTH PORTION AND
ONLY A SLGT CHANCE POSSIBLE ALONG THE SEA BREEZE AND ST JOHNS
RIVER NWD INTO JAX.

AN UNSETTLED PATTERN WILL GRADUALLY FORM TUE/WED AS DEEP SLY FLOW
BRINGS A SURGE OF MOISTURE AND A SERIES OF VORT MAXES ROTATE
NORTHWARD AROUND THE RIDGE OVER THE WRN ATLANTIC. DEEP
TROUGHINESS INTENSIFIES OVER THE SOUTHEAST U.S. BUT REMAINS JUST
NORTH OF THE FORECAST AREA. EXPECT SCATTERED STORMS OVER THE
INTERIOR FL PENINSULA TUESDAY AND CONTINUE ISOLATED ACTIVITY
ACROSS SE GA. BY WEDNESDAY...SCATTERED SHOWERS/STORMS SPREAD OVER
THE ENTIRE AREA AND MAY INCREASE POPS TO LIKELY WITH SUBSEQUENT
FORECASTS. HOT AND HUMID CONDS PERSIST AND MAX TEMPS WILL BE IN
MID 90S TUESDAY...THEN WITH MORE CLOUDS AND AFTN STORMS...TEMPS
ARE FORECAST TO BE MORE SEASONABLE WEDNESDAY.

.LONG TERM /THURSDAY THROUGH MONDAY/...
MID/UPPER TROUGH DIGS SOUTHWARD FROM THE GREAT LAKES TO THE GULF
COAST WHILE THE DRIFTS INTO THE ATLANTIC. DEEP SLY FLOW WILL KEEP
PRECIPITABLE WATER NEAR 2 INCHES AND SCATTERED TO POSSIBLY
NUMEROUS SHOWERS/STORMS ACROSS THE REGION THURS/FRI. OVER THE
WEEKEND...THE RIDGE IS PROGGED TO BUILD WESTWARD FROM THE
CAROLINAS TO THE LOWER MISSISSIPPI VALLEY. LOCALLY WINDS WILL
SHIFT FROM SOUTH AND SW TO SOUTHEAST...AND WITH AN ONSHORE FLOW
MORNING SHOWERS ARE POSSIBLE AND STORMS DEVELOPING ON THE SEA
BREEZE FRONT WILL PUSH INLAND. TEMPERATURES WILL HOVER NEAR NORMAL
THROUGH THE PERIOD.

&&

.AVIATION...VFR CONDITIONS EXPECTED...ISOLATED LATE DAY TSRA
POSSIBLE...BUT FELT CHANCES TOO LOW GIVEN CURRENT WEAK SUBSIDENCE
OVER AREA TO INCLUDE VCTS IN TAFS.

&&

.MARINE...WEAK SURFACE TROUGHING WILL CONTINUE JUST NORTH OF THE
REGION THROUGH MID WEEK...WITH A FAIRLY PERSISTENT SOUTH AND
SOUTHWEST FLOW CONTINUING...BECOMING MORE SOUTHEASTERLY LATE IN THE
WEEK.

MAY SEE WINDS SURGE INTO 15-20KT RANGE OFFSHORE COMPONENT TONIGHT
BASED ON LATEST MODEL GUIDANCE...SO WILL HAVE SMALL CRAFT EXERCISE
CAUTION THERE. SIMILAR SURGES POSSIBLE IN LATER PERIODS...BUT FOR
NOW HAVE 15KT WINDS OFFSHORE COMPONENT...10-15KT WINDS NEARSHORE
COMPONENT. EXPECT SEAS GENERALLY IN 2-4 FT RANGE NEXT FEW DAYS.

RIP CURRENTS: LOW RISK.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  73  96  73  95 /  10  20  20  40
SSI  78  92  78  90 /  10  20  20  30
JAX  73  94  73  92 /  20  30  30  30
SGJ  75  90  75  89 /  20  20  20  30
GNV  72  93  71  93 /  20  40  40  50
OCF  72  94  72  92 /  30  40  40  50

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

TRABERT/WOLF
Hazardous weather outlook, Jul 9, 1:38 PM EST, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
238 PM EDT MON JUL 9 2012

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-101000-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
238 PM EDT MON JUL 9 2012

THIS OUTLOOK IS FOR NORTHEAST FLORIDA...SOUTHEAST GEORGIA AND THE
ADJACENT COASTAL WATERS.

...RIVER FLOOD WARNINGS CONTINUE FOR THE ST. MARYS RIVER...SUWANNEE
RIVER AND SANTA FE RIVER...

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORMS WILL BE ISOLATED ACROSS SOUTHEAST GEORGIA AND MUCH OF
NORTHEAST FLORIDA. SCATTERED THUNDERSTORMS WILL OCCUR SOUTH OF SAINT
AUGUSTINE TO PALATKA. STRONG THUNDERSTORMS WILL BE POSSIBLE WITH
GUSTY WINDS...FREQUENT LIGHTNING AND LOCALLY HEAVY RAINFALL. STORM
MOTION WILL BE SLOW AND ERRATIC WITH A DRIFT TOWARDS THE NORTHEAST.

MINOR FLOODING CONTINUES ALONG STRETCHES OF THE SUWANNEE...ST.
MARYS AND SANTA FE RIVER BASINS. PLEASE REFER TO THE LATEST RIVER
FLOOD WARNING PRODUCTS FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

SCATTERED TO LOCALLY NUMEROUS THUNDERSTORM ACTIVITY WILL BE
POSSIBLE THROUGH THE PERIOD...MAINLY DURING THE AFTERNOON AND
EVENING HOURS. SLOW STORM MOTION TOWARDS THE NORTH WILL LEAD TO
LOCALLY HEAVY RAINFALL POTENTIAL AND A FEW STRONG STORMS CAN BE
EXPECTED DAILY WITH GUSTY WINDS AND FREQUENT LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

JCH/MKT

In the hours before

Special weather statement, Jul 9, 3:15 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
415 PM EDT MON JUL 9 2012

FLZ040-092100-
MARION-
415 PM EDT MON JUL 9 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR WESTERN MARION
COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID
UNTIL 500 PM EDT...

AT 415 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 3 MILES NORTHEAST OF OCALA AIRPORT...OR 4
MILES WEST OF OCALA...MOVING NORTHWEST AT 5 MPH. THESE STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND SILVER SPRINGS SHORES...
SANTOS...OCALA AIRPORT...OCALA...BELLEVIEW...ANTHONY...REDDICK AND
LOWELL THROUGH 500 PM EDT. HAIL UP TO THREE QUARTER INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY
RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING
OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2924 8241 2931 8241 2941 8218 2906 8192
      2896 8213
TIME...MOT...LOC 2015Z 128DEG 5KT 2920 8220

SHULER

The radar

The Jacksonville radar (KJAX), 143 km away, was scanning. The volume nearest the first event began at 20:40 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Marion

When
July 9, 3:40 PM EST
Where
Marion County, 1.83 mi NW of Kendrick
Reported by
Public
Coordinates
29.270, -82.190

Two funnel clouds were sighted near Highway 326 and Interstate 75.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2012Every state in 2012This day in weather historyWarnings in Florida, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 398841.